Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jun 20, 2017, 1:56 PM EDT for Oswego County, New York. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2017, 1:56 PM EDT (17:56 UTC)
- Expired
- Jun 20, 2017, 2:30 PM EDT
- In force
- 34 min
- Issued by
- NWS Buffalo, NY
County Oswego County, NY
The radar
The Ft Drum radar (KTYX), 68 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 98 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
416
WWUS81 KBUF 201756
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
156 PM EDT TUE JUN 20 2017
NYZ006-201830-
Oswego-
156 PM EDT TUE JUN 20 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OSWEGO COUNTY...
At 155 PM EDT, a strong thunderstorm was located near Fulton, moving
east at 30 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm, along with brief heavy downpours.
Locations impacted include...
Fulton, Central Square, Constantia, West Monroe, Phoenix, Cleveland,
Pennellville, Mallory, Gayville and Hinmansville.
This storm will cross the Seneca River and Oneida Lake. Boaters on
the lake should seek safe shelter until this storm passes.
This includes Interstate 81 near exit 32.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4316 7588 4320 7604 4320 7608 4323 7610
4324 7616 4327 7620 4324 7621 4322 7619
4320 7621 4324 7627 4322 7626 4321 7626
4320 7628 4323 7631 4323 7640 4331 7640
4337 7587 4333 7589 4332 7586
TIME...MOT...LOC 1755Z 273DEG 25KT 4327 7630
$$
HITCHCOCKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 20, 10:06 AM EDT, 3 hours 50 minutes earlier.
Area forecast discussion, Jun 20, 10:06 AM EDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1006 AM EDT Tue Jun 20 2017
.SYNOPSIS...
Leftover scattered showers and isolated thunderstorms associated
with a departing mid level disturbance will gradually wind down from
southwest to northeast through early to mid afternoon. After a brief
dry period following the departure of this feature...another fast moving
disturbance will then generate more showers and thunderstorms late today
and tonight. More widespread precipitation can be expected when a pair
of frontal boundaries will push across the Lower Great Lakes Thursday
and especially Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of mid morning...lingering scattered showers and a few thunderstorms
associated with a departing mid level shortwave are slowly diminishing
across our region...a trend that will continue through the rest of the
day as subsidence and nominal height rises overspread our area in the
wake of the exiting shortwave. While this will leave mainly fair weather
across a sizable chunk of the region this afternoon...the precip will be
slower to completely clear out of the North Country. With the recently
issued forecast update...have massaged the forecast a bit to keep it
in line with current radar trends...as well as further delay the ending
of the precip across the North Country.
Another area that could pick up some additional showers after
lunchtime will be in a 25 mile strip along the south shore of Lake
Ontario from Niagara Falls to about Rochester. Many of the guidance
packages have been advertising some pcpn in this area for a couple
days...but it has been difficult to pick up the forcing mechanism.
Now...some of the higher resolution models are depicting a subtle
area of low level convergence in that area. For whats its
worth...the HiresWnmm probably shows this the best of the 00z
packages. This area of convergence is fairly common during the
summer months when a 240 flow off Lake Erie extends to about KROC...
while a 250-260 flow is found between this corridor and Lake
Ontario. Watch the wind direction at KBUF and KIAG later today to
see this convergence zone develop...then blossom with the added
diurnal instability. In VSB imagery...you should see a line of
enhanced Cu develop by early afternoon.
It will be relatively cool on this last day before the official
start of summer (1224 AM EDT tonight)...as H85 temps in the upper
single digits C will only support max temps in the low to mid 70s F.
For the Tug Hill and some of the higher terrain of the Srn Tier...
the mercury may not make it out of the 60s.
The next shortwave...seen in WV imagery diving southeast from
northern Minnesota...will then cross the Lower Great Lakes tonight.
This robust feature will push a secondary/reinforcing cool front
through the region while generating some showers and thunderstorms.
While diurnally based instability will be waning during its passage
with SBCAPE values averaging 500 j/kg or less...there will be
favorable kinematics in place to support a few robust thunderstorms.
0-6km bulk shear values are forecast to be in the vcnty of 40 kts.
Will keep the mention of gusty winds to cover the risk for any
organized/robust convection. As the shortwave exits the region after
midnight...fair weather and partial clearing will return to the
region from west to east. Temperatures tonight will settle into the
50s regionwide.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Broad/weak upper level troughing will continue across the eastern
third of the CONUS Wednesday with the last in a series of shortwaves
progressing east across the forecast area. Subtle shortwave ridging
and attendant bubble of high pressure briefly works its way atop the
Great Lakes late Wednesday and Wednesday night, before heights
gradually lower Thursday ahead of vertically stacked low pressure
trekking eastward across southern Canada. This combined with a
subtle perturbation cutting across the Upper Midwest/Great Lakes
will combine for renewed shower and thunderstorm chances Thursday
through Thursday night.
A few showers or an isolated thunderstorm will be possible Wednesday
which would be mainly diurnally influenced as the cooler air aloft
steepens lapse rates during the afternoon. The arrival of a cooler
airmass will keep temperatures more comfortable, averaging a few
degrees below normal as astronomical summer begins with highs mainly
in the lower to mid 70s.
Any showers/storms will end after sunset Wednesday night, with
mainly clear skies arriving overnight with weak high pressure. This
may bring some patchy river valley fog across the Southern Tier.
Overnight temperatures Wednesday night will drop back into the low
to mid 50s, perhaps even a few upper 40s.
Clouds will increase Thursday, ahead of the next system approaching
from the west. Return flow will setup as low-mid level winds
gradually shift southwesterly allowing deep layer moisture to
increase, evident by precipitable water values approaching 1.5
inches by Thursday afternoon. Chances for showers and some
thunderstorms should increase from Thursday afternoon into Thursday
night as forcing is maximized along the system's warm front lifting
across the area. Highs Thursday are forecast to reach into the mid
70s to around 80 with dewpoints climbing back toward 60. The
increased humidity and southerly flow will keep warmer temperatures
in place overnight Thursday night with lows only forecast down to
the low to mid 60s.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Long range models are in good agreement on a overall broad troughing
pattern over the Hudson Bay through the weekend. The forecast area
will be located on the southern periphery of this broad low, and
generally embedded within the west-southwesterly flow aloft. This
will allow for several fast-moving Pacific sourced shortwaves
embedded with the flow to cross near the region. The day-to-day
temperature trend will be generally cooler through the weekend,
while daily details are bit fuzzy depending on individual shortwave
timing and the close proximity to a stalled frontal boundary. The
same goes for precipitation forecasts, as scattered showers and
thunderstorms are likely at times with the wave passages, with ample
dry time in-between.
Specifically, the first of these systems will be a cold front that
will plow across the Lower Great Lakes on Friday. While it is
too early to get specific with the amount of instability or
shear that will be present...it is worth noting that the
frontal passage should take place within a west to northwest
flow...and these inherently include a higher than normal amount
of directional shear. This could make the event more
'interesting'. Given the consistency between the medium range
models...have raised pops to likely for this event.
A wedge of high pressure over the Lower Great Lakes will promote
nice weather for the first day of the weekend...as a fair amount of
sunshine will combine with H85 temps around 12c to support afternoon
highs in the upper 70s to around 80. Overall the weekend will be
mainly dry with shower and thunderstorm changes increasing through
the day Sunday. Its fair to say at this point that Sunday will be
the less favorable day for outdoor activities. Stay tuned.
Cooler drier air will filter into the region for the start of the
work week behind a cold front passage Sunday night.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
As of 14Z...lingering scattered showers and a few thunderstorms
associated with a departing mid level shortwave are slowly diminishing
across our region from southwest to northeast...a trend that will
continue through the rest of the day as this feature exits off to our
east.
In terms of flight conditions...we can expect lingering MVFR cigs
across the higher terrain of the Southern Tier and within the diminishing
convection to generally give way to mostly VFR conditions by midday.
For this afternoon general VFR conditions should prevail...aside from
some possible MVFR in diminishing showers/storms east of Lake Ontario...
and in scattered lake breeze-driven convection developing along the
KIAG-KROC corridor.
Another disturbance will produce another round of showers and
thunderstorms tonight...with VFR cigs possibly being reduced to MVFR
levels at times.
Outlook...
Wednesday...Chance of showers with mainly VFR.
Thursday through Saturday...A chance of showers and thunderstorms
with local MVFR.
&&
.MARINE...
Small craft advisories remain in effect for the NY nearshore waters
of Lake Erie as well as for the Upper IAG River and Buffalo Harbor
into this evening...as a 15 to 25 knot gradient wind will be
accompanied by waves that will occasionally reach five feet.
Meanwhile on Lake Ontario...winds will not be quite as strong...so
waves are forecast to peak at two to four feet...below small craft
advisory criteria. Regardless...choppy conditions are still expected
for the nearshore waters north of Mexico Bay...including the
entrance to the Saint Lawrence River.
Winds will subside considerably on Lake Erie tonight...but moderate
to fresh westerlies can be expected on Lake Ontario...especially on
the eastern half. Again...while waves are forecast to remain below
small craft advisory criteria...conditions may become quite choppy
at times. Mariners will also have to be alert for thunderstorms
tonight...which could contain wind gusts in excess of 35 knots.
High pressure will cross the Lower Great lakes on Wednesday. This
will result in light to occasionally moderate winds through
midday...with diminishing winds in the afternoon through Wednesday
night.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement through this evening for NYZ010-019-
085.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ040-
041.
Small Craft Advisory until 8 PM EDT this evening for
LEZ020.
&&
SYNOPSIS...JJR/RSH
NEAR TERM...JJR/RSH
SHORT TERM...TMA
LONG TERM...CHURCH/RSH
AVIATION...JJR/RSH
MARINE...RSHHazardous weather outlook, Jun 20, 4:48 AM EDT, 9 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 448 AM EDT Tue Jun 20 2017 NYZ006-007-210900- Oswego-Jefferson- 448 AM EDT Tue Jun 20 2017 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and Tonight. Moderate southwest winds are expected on Lake Ontario through tonight. This will bring an increase in wave action and shoreline erosion to the eastern end of the lake. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>005-008-011>014-020-021-210900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Lewis-Genesee-Wyoming- Livingston-Ontario-Cattaraugus-Allegany- 448 AM EDT Tue Jun 20 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-019-085-210900- Northern Erie-Chautauqua-Southern Erie- 448 AM EDT Tue Jun 20 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-210900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 448 AM EDT Tue Jun 20 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jun 20, 1:56 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
156 PM EDT TUE JUN 20 2017
NYZ006-201830-
Oswego-
156 PM EDT TUE JUN 20 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OSWEGO COUNTY...
At 155 PM EDT, a strong thunderstorm was located near Fulton, moving
east at 30 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm, along with brief heavy downpours.
Locations impacted include...
Fulton, Central Square, Constantia, West Monroe, Phoenix, Cleveland,
Pennellville, Mallory, Gayville and Hinmansville.
This storm will cross the Seneca River and Oneida Lake. Boaters on
the lake should seek safe shelter until this storm passes.
This includes Interstate 81 near exit 32.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4316 7588 4320 7604 4320 7608 4323 7610
4324 7616 4327 7620 4324 7621 4322 7619
4320 7621 4324 7627 4322 7626 4321 7626
4320 7628 4323 7631 4323 7640 4331 7640
4337 7587 4333 7589 4332 7586
TIME...MOT...LOC 1755Z 273DEG 25KT 4327 7630
HITCHCOCKThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 10:50 PM EDT | Beach Hazards Statement | BUF | Chautauqua, Erie | 23 hr |
| Jun 20, 3:32 PM EDT | Special Weather Statement | BUF | Orleans | 28 min |
| Jun 20, 4:09 PM EDT | Special Weather Statement | BUF | Orleans | 51 min |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.